I have been on citalopram for about a year now for axiety and depression.it helpd me alot and i achieved things i didnt think i could.im now pregnant and was told to go straight off citalopram .i was ok for a few weeks but startd getting constant aniexty with physical nervous ache in my chest 1 day then extreme depression the next.a dr prescribd me prozac 20mg but ive been on it 2weeks and no improvement yet.im also worried it will harm baby.what is your advice? It there anything else i can try? Should i not be taking prozac? How do i get this under control? I also have my 2year old son to look after so just want to get better.thanks
Since you are already a mother you know that having kids is all about having to make choices in situations that are unclear. Certainly the topic of serotonin antidepressants and pregnancy is an example of that.
On the one hand, we know that depression or severe anxiety are bad for the unborn child, and you are obviously suffering too.
On the other hand there are some pregnancy issues when taking those medications -
1. Medications may cause an increased risk of fetal malformations (birth defects). The risk is quite variable from medicine to medicine. Certain medicines, like Prozac, have been taken by many, many women who have given birth. With those medicines doctors have more confidence that they probably don't increase the risk of birth defects. Other medicines (like citalopram) haven't been studied enough to know for sure, but there isn't any evidence that they are risky. Finally there is a small group of medicines that do seem to have an increased risk of birth defects. In this group, among SSRI's, is the medication Paxil (paroxetine) which I would probably avoid in pregnancy.
2. Serotonin antidepressants taken during pregnancy were recently linked to a small but statistically significant risk of autism. The data on this risk is unclear. The general consensus is that decisions about using these medications during pregnancy shouldn't rely a great deal on this risk.
3. Serotonin antidepressants are definitely associated with an increased risk of early birth (including and increased risk of premature birth) and with an increased risk of birth before the lungs are fully developed.
4. Serotonin antidepressants taken up until birth may lead to the baby having a serotonin withdrawal syndrome that does not appear to be very risky, although different doctors seem to have different experiences of this.
So, what to do. Well you need to talk to your doctor about these issues.
You may decide that the risks of not taking these medicines is greater than the risks of taking them.
In that case you may want to consider trying to taper them during the last trimester to minimize the risks of early birth, lung problems and withdrawal.
I have had many women in treatment who have taken these medications during pregnancy and have not seen any serious problems.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.